Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 188, NWS Memphis, TN

May 29, 2012Carroll County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2012, 6:12 AM CDT for Carroll County, Henderson County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 6:12 AM CDT (11:12 UTC)
Expired
May 29, 2012, 7:00 AM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Carroll County, TN, Henderson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KMEG 291112
SVRMEG
TNC017-077-291200-
/O.NEW.KMEG.SV.W.0188.120529T1112Z-120529T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
612 AM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 700 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BARGERTON...OR NEAR LEXINGTON...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3568 8819 3556 8849 3572 8860 3593 8823
      3569 8818
TIME...MOT...LOC 1112Z 235DEG 9KT 3569 8846

$$
2 follow-up statements
883 
WWUS54 KMEG 291127
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 AM CDT TUE MAY 29 2012

TNC017-077-291200-
/O.CON.KMEG.SV.W.0188.000000T0000Z-120529T1200Z/
CARROLL TN-HENDERSON TN-
627 AM CDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHERN HENDERSON AND SOUTHEASTERN CARROLL COUNTIES...

AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JUNO...OR 8 MILES WEST OF LEXINGTON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
GROVE...LEXINGTON...PARKER'S CROSS ROADS...DOLLAR...YUMA...JUNO...
ROCK HILL...PALESTINE...HINSON SPRINGS...TIMBERLAKE...UNION CROSS...
SAND RIDGE...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3568 8819 3556 8849 3572 8860 3593 8823
      3569 8818
TIME...MOT...LOC 1127Z 232DEG 17KT 3570 8850

$$
624 
WWUS54 KMEG 291151
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
651 AM CDT TUE MAY 29 2012

TNC017-077-291201-
/O.EXP.KMEG.SV.W.0188.000000T0000Z-120529T1200Z/
CARROLL TN-HENDERSON TN-
651 AM CDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENDERSON AND
SOUTHEASTERN CARROLL COUNTIES WILL EXPIRE AT 700 AM CDT...

AT 651 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3568 8819 3556 8849 3572 8860 3593 8823
      3569 8818
TIME...MOT...LOC 1151Z 232DEG 17KT 3577 8839

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:10 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 29, 4:10 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT TUE MAY 29 2012

.DISCUSSION...FORECAST FOCUS ON CONVECTIVE POSSIBILITIES FOR THE
REST OF THE WEEK WITH A TEMPORARY COOLING TREND FOR LATE WEEK.

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

A RELATIVELY WEAK COLD FRONT STRETCHING FROM SOUTHEAST MICHIGAN TO
CENTRAL MISSOURI AND EASTERN OKLAHOMA HAS BEEN PRODUCING SCT-
NUMEROUS THUNDERSTORM DEVELOPMENT ALONG IT ALL NIGHT. THIS FRONT
WILL SLOW AND EVENTUALLY STALL ACROSS THE NORTHERN AREAS THIS
EVENING. CANNOT RULE OUT A COUPLE STORMS HERE AND THERE WITH A
NEARLY UNCAPPED ATMOSPHERE TODAY...BUT THE LACK OF A SIGNIFICANT
TRIGGER AND VERY LOW MOS POPS LEAVES ME VERY SKEPTICAL OF ANYTHING
HIGHER THAN 15 TO 20 PCT COVERAGE. THE GFS IS AGAIN WAY OVERDOING
ITS QPF DUE TO THE POOR CONVECTIVE PARAMETRIZATION SCHEME IT HAS.
ECMWF AND NAM REPRESENTATION IS MUCH MORE REASONABLE. TEMPERATURES
TODAY WILL BE HOT...SIMILAR TO YESTERDAY OR PERHAPS A DEGREE OR
TWO WARMER IN SPOTS WITH THE PRE FRONTAL THERMAL RIDGE SLIDING
OVERHEAD. AT 3 AM...IT WAS STILL 80 DEGREES AT MEMPHIS WHICH WAS 4
DEGREES WARMER THAN THE SAME TIME SUNDAY NIGHT.

THE FRONT WILL SAG SLOWLY SOUTHWARD WEDNESDAY AS HIGH PRESSURE
BUILDS INTO THE GREAT LAKES. ALTHOUGH POPS ARE SOMEWHAT
HIGHER...WITH THE WEAK FRONT AND VERY LOW WIND SHEAR...NOT
EXPECTING COVERAGE TO BE ALL THAT IMPRESSIVE AGAIN.

A MORE IMPRESSIVE SYSTEM WILL EJECT NORTHEAST FROM THE SOUTHERN
PLAINS WEDNESDAY NIGHT INTO SOUTHERN MISSOURI THURSDAY. CONSIDERABLE
CONVECTIVE ACTIVITY WILL BE ONGOING THURSDAY MORNING IN AREAS TO
THE WEST WHICH WILL SLIDE EAST THROUGH AFTERNOON. MODERATE
INSTABILITY SHOULD KEEP THUNDERSTORM CLUSTERS CONTINUING BUT WEAK
WIND SHEAR WILL KEEP IT FAIRLY DISORGANIZED. STILL CANNOT RULE OUT
SOME SEVERE STORMS ESPECIALLY LATE THURSDAY AFTERNOON AND EVENING
WITH THE APPROACH OF THE COLD FRONT AND STRONGER MID LEVEL WIND
FIELDS.

.LONG TERM...FRIDAY THROUGH MONDAY.

GFS AND ECMWF DIFFER ON TIMING THE FRONT THROUGH LATE WEEK. ECMWF
IS MUCH MORE PROGRESSIVE AND INDICATES RAPID DRYING EARLY FRIDAY
MORNING. NAM IS SIMILAR TO THIS SOLUTION. GFS CLOSES OFF THE LOW
AND LAGS IT WEST LONGER WITH SHOWERS AND STORMS CONTINUING ACROSS
THE EASTERN AREAS INTO EARLY FRIDAY AFTERNOON. CANADIAN IS EVEN
MORE OUT TO LUNCH WITH THE LOW CLOSING OFF OVER THE GULF COAST.

MUCH COOLER AIR WILL FILTER SOUTH FRIDAY AND SATURDAY WITH BELOW
NORMAL TEMPERATURES. SOME EASTERN AREAS MAY FALL INTO THE 40S
FRIDAY NIGHT.

STRONG WAA RETURNS FOR LATE WEEKEND AND EARLY NEXT WEEK WITH THE
NEXT RIDGE AGGRESSIVELY BUILDING OVER THE SOUTHERN STATES. 00Z
ECMWF INDICATES THE POSSIBILITY OF HIGHS EXCEEDING 100F OVER THE
DELTA AS 925 MB TEMPS CLIMB INTO THE LOW +30S CELSIUS. SEEMS A BIT
TOO WARM SO KEPT TEMPS SIMILAR FROM LAST SHIFT.

BORGHOFF

&&

.AVIATION...

06Z TAF CYCLE

VFR CONDITIONS EXPECTED TO PERSIST FOR THE NEXT 24 HOURS. A WEAK
COLD FRONT WILL MOVE INTO THE MID SOUTH TUESDAY AND THEN STALL
OUT ACROSS THE AREA. AT THIS TIME THINK BEST TIME FOR /VCTS/
SHOWERS/THUNDERSTORMS TO DEVELOP WILL BE MAINLY AFTER 29/14-16Z AS
OVERALL INSTABILITY INCREASES AS THE FRONT APPROACHES TAF SITES. WENT
WITH VCSH AFTER 30/00Z DUE TO TIMING/COVERAGE ISSUES OF ANY
ADDITIONAL CONVECTIVE ACTIVITY. SOUTHWEST WINDS BETWEEN 5-7 KTS
WILL VEER NORTHWEST WITH THE PASSAGE OF THE COLD FRONT.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  73  93  73 /  20  20  20  30
MKL  92  65  90  68 /  20  20  20  30
JBR  95  70  89  70 /  20  20  20  40
TUP  94  69  93  69 /  20  20  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 29, 5:10 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
510 AM CDT TUE MAY 29 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
510 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING NEAR THE
TENNESSEE RIVER. LARGE HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG STORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS NORTHERN
MISSISSIPPI AND EAST CENTRAL ARKANSAS. HAIL WOULD BE THE MAIN
THREAT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AS A COLD FRONT PUSHES THROUGH. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS...BUT A TORNADO OR TWO CANNOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND MAYBE THURSDAY
AND THURSDAY EVENING.

BORGHOFF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:13 AM CDTSevere Thunderstorm WarningMEGCarroll17 min
May 29, 5:27 AM CDTSevere Thunderstorm WarningMEGChester, Madison33 min
May 29, 6:48 AM CDTSevere Thunderstorm WarningMEGCarroll27 min
May 29, 6:56 AM CDTSpecial Weather StatementMEGMcNairy34 min
May 29, 7:00 AM CDTSevere Thunderstorm WarningMEGHardin, McNairy29 min
May 29, 3:54 PM CDTSpecial Weather StatementMEGHenry36 min
May 29, 4:32 PM CDTSpecial Weather StatementMEGHenry28 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley46 min
May 29, 5:51 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.